Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Kansas City, MO

March 27, 2020Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 27, 2020, 9:03 PM CDT for Henry County, Missouri. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 9:03 PM CDT (02:03 UTC)
Expired
Mar 27, 2020, 9:30 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 9:15 PM CDTHAIL 0.76 Ssw Tightwad, MOHAIL COVERED ABOUT 50% OF THE GROUND BEFORE MELTING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS53 KEAX 280203
SVREAX
MOC083-280230-
/O.NEW.KEAX.SV.W.0016.200328T0203Z-200328T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
903 PM CDT Fri Mar 27 2020

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Henry County in west central Missouri...

* Until 930 PM CDT.

* At 902 PM CDT, a severe thunderstorm was located near Lowry City,
  or 13 miles south of Clinton, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Brownington, Tightwad and Truman Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3820 9379 3821 9381 3833 9352 3831 9351
      3830 9352 3827 9352 3821 9353 3822 9356
      3822 9357 3820 9356
TIME...MOT...LOC 0202Z 237DEG 45KT 3819 9369 

HAIL...1.00IN
WIND...60MPH
 
$$

Blair
1 follow-up statement
472 
WWUS53 KEAX 280225
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
925 PM CDT Fri Mar 27 2020

MOC083-280234-
/O.EXP.KEAX.SV.W.0016.000000T0000Z-200328T0230Z/
Henry MO-
925 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENRY COUNTY WILL
EXPIRE AT 930 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3820 9379 3821 9381 3833 9352 3831 9351
      3830 9352 3827 9352 3821 9353 3822 9356
      3822 9357 3820 9356
TIME...MOT...LOC 0224Z 237DEG 45KT 3834 9341 

$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:42 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Mar 27, 6:42 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
642 PM CDT Fri Mar 27 2020

.Discussion...
Issued at 231 PM CDT FRI MAR 27 2020

The forecast focus is for potential severe thunderstorms tonight
through Saturday. Then gusty winds on Saturday and Sunday.

Key Messages...

1. Another round of strong to severe thunderstorms expected from
Friday evening through Saturday morning large hail, damaging winds,
and an isolated tornado are possible across much of the area.
Localized heavy rain may lead to isolated flash flooding. Most
storms will come after dark so pay close attention to warnings and
take necessary precautions especially with threat of isolated
tornadoes.

3. Strong winds behind cold front on Saturday through Sunday morning.

Discussion...

At the surface a quasi-stationary frontal system is draped across
southern Kansas into Missouri just south of the Missouri River. The
upper levels feature a low over the SW US and broad ridging across
the Midwest with southwesterly flow over the Plains. The upper level
system will push out of the Rockies tonight. Surface low pressure
will develop in SW Kansas and move northeast overnight into
Saturday. A warm front will exist just south of Metro area and near
the Missouri River while a dryline will form tonight in southcentral
Kansas. The atmosphere will be capped through the afternoon and
early evening, however a low level jet of over 50 knots will develop
over SW Kansas and central Missouri with elevated convection
developing south of Metro area and near the Missouri River around 10
PM to midnight. Main concern with this elevated convection is large
hail up to the size of golf balls (1.75"). As surface low moves
northeast overnight and tomorrow morning and upper level trof gets
closer to area a few storms may form along dryline in southcentral
Kansas and move northeast with MUCAPE near 2000 J/kg and effective
shear of 60-70 knots and some low level helicity especially closer
to warm front as winds back. Any storms that form will likely be
discrete supercells with large hail, damaging winds and an isolated
tornado possible. There is uncertainty on how much storms will form
on dryline as various hi-res models showing nearly nothing to
scattered storms. As the dryline progesses east Saturday morning
overnight storms will move north and east of area, while additional
storms may redevelop along dryline near or just to the east of the
Metro area by late morning to mid-day and quickly move east these
storms may be strong to severe with MLCAPE near 2000 and effective
shear 60-80 knots with hail and damaging wind the primary threat,
but an isolated tornado is still possible.

Behind dryline strong southwesterly flow develops by midday Saturday
with winds 40-45 mph, wind advisories may be needed. Winds will turn
westerly Saturday night and will continue to be gusty.

Sunday and Monday will be dry with temperatures above normal in the
60s. Next chance of precipitation is Monday evening as the next
low pressure system approaches.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 642 PM CDT FRI MAR 27 2020

The difference between VFR and IFR/LIFR is right along the KS and
MO Rivers. This line will generally remain along these rivers for
the next few hours, then LIFR ceilings will move south reaching
the I-70 corridor around 05Z. The lower ceilings and visibilities
will stick around through mid to late morning. It is tough to
pinpoint where exactly storms will develop tonight. The best
chance is in our far southern counties initially, with storm
chances increasing further north closer to 05Z as the warm front
moves north. Another increased chance for storms then comes around
sunrise as another LLJ max moves into the area. Then the surface
low and warm front will start lifting north in the late morning,
improving conditions as it does so. By 17Z, much of the area
should be VFR. The surface low will strengthen as it moves
through the area, making it for a windy afternoon. Southwesterly
winds should be sustained between 20-25 kts with gusts between
30-40 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Christensen
Aviation...Atkins
Hazardous weather outlook, Mar 27, 5:32 AM CDT, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
532 AM CDT Fri Mar 27 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
532 AM CDT Fri Mar 27 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible again tonight after 9-10PM. Large hail
will be the main threat, but damaging winds and a brief tornado are
possible south of HWY 50.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms are possible Saturday afternoon over
northern and eastern Missouri. The main threats would be large hail
and damaging winds, but an isolated tornado can not be ruled out at
this point. No hazardous weather is expected Sunday through Monday
with light to moderate rain pushing back into the region Tuesday
morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 27, 8:53 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
853 PM CDT Fri Mar 27 2020

MOZ054-280230-
Henry MO-
853 PM CDT Fri Mar 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HENRY COUNTY UNTIL
930 PM CDT...

At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowry City, or 17 miles south of Clinton, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Coal, Brownington, Tightwad and Truman Lake.

LAT...LON 3820 9379 3821 9382 3840 9352 3821 9353
      3821 9354 3822 9356 3821 9357 3820 9356
TIME...MOT...LOC 0152Z 237DEG 45KT 3813 9382

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 8:53 PM CDTSpecial Weather StatementEAXHenry37 min
Mar 28, 12:52 AM CDTSpecial Weather StatementEAXAtchison38 min
Mar 28, 2:07 AM CDTDense Fog AdvisoryEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Gentry and 11 more7 hr
Mar 28, 2:13 AM CDTSpecial Weather StatementEAXAtchison47 min
Mar 28, 4:10 AM CDTWind AdvisoryEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 29 more25 hr
Mar 28, 6:36 AM CDTSpecial Weather StatementEAXBates39 min
Mar 28, 6:53 AM CDTSpecial Weather StatementEAXLafayette52 min
Mar 28, 7:10 AM CDTSpecial Weather StatementEAXJohnson50 min
Mar 28, 7:15 AM CDTSpecial Weather StatementEAXHenry45 min
Mar 28, 7:37 AM CDTSpecial Weather StatementEAXCarroll, Lafayette, Saline53 min
Mar 28, 8:06 AM CDTSpecial Weather StatementEAXChariton, Howard, Randolph, Saline54 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.